Winter Storm, Salt River & Wyoming Ranges
- When
- March 25, 2:00 AM MST to 10:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A good surge of Pacific moisture combined with a vigorous cold front to produce widespread heavy snow in the mountains and nearby foothill areas of west-central Wyoming. Strong westerly flow allowed for snowfall of one to two feet in the Teton, Salt River, and Wyoming ranges of far west Wyoming.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A good surge of Pacific moisture combined with a vigorous cold front to produce widespread heavy snow in the mountains and nearby foothill areas of west-central Wyoming. Strong westerly flow allowed for snowfall of one to two feet in the Teton, Salt River, and Wyoming ranges of far west Wyoming. The nearby Jackson Hole measured new snowfall of 6 to 12 inches. East of the Continental Divide, the cold frontal push created ideal upslope conditions from the Wind River Range east to Casper. One to two feet of snow fell in the eastern Wind River Range with 6 to 12 inches commonly found from Lander to Jeffrey City to Casper. The heavy snow closed roads across Fremont County during the day on Thursday, March 26.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 24, 2:25 PM MST, 11 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 325 PM MDT TUE MAR 24 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY WEAK SHORT-WAVE UPPER LEVEL RIDGE TRANSITIONING OVER WESTERN WYOMING THIS AFTERNOON. MOSTLY TO PARTLY CLEAR SKY SHOULD ALLOW TEMPERATURES OVER AREAS WITH FRESH SNOW COVER TO RADIATE NICELY TONIGHT. LOWERED MINIMUM TEMPERATURES IN THE LOWER ELEVATIONS OF JOHNSON AND NATRONA COUNTIES SIGNIFICANTLY TONIGHT. EXPECTING SINGLE DIGITS IN THE FAVORED COLD SPOTS NEAR KAYCEE AND CASPER AREAS. VIGOROUS CLOSED LOW APPROACHING THE NORTHERN B.C. COASTLINE THIS AFTERNOON. GLOBAL MODEL SOLUTIONS IN EXCELLENT AGREEMENT WITH REGARD TO LOCATION AND TIMING OF THIS FEATURE...DIGGING IT SOUTH- SOUTHEASTWARD INTO SOUTHWEST MONTANA BY MIDDAY WEDNESDAY. LEFT FRONT QUAD OF A 120KT NORTHWEST JET NOSES INTO SOUTHWEST WYOMING WEDNESDAY MORNING. STRONG JET DYNAMICS COMBINE WITH STEEP ATMOSPHERIC LAPSE RATES TO PRODUCE NUMEROUS SNOW SHOWERS OVER THE WEST MONDAY MORNING...CONTINUING THROUGH WEDNESDAY NIGHT. COMING UP WITH HIGH END ADVISORY SNOW AMOUNTS FOR THE WEST BUT WILL LET NIGHT SHIFT TAKE ONE MORE LOOK BEFORE DECIDING ON WINTER WEATHER HIGHLIGHTS OUT WEST. AS THE CLOSED LOW CONTINUES TO DIG SOUTHWARD THROUGH THE EASTERN GREAT BASIN WEDNESDAY...SURFACE HIGH PRESSURE NOSES IN OVER NORTHWEST MONTANA AND SURFACE LOW PRESSURE DEEPENS OVER THE FOUR CORNERS AND SOUTHERN ROCKIES WEDNESDAY EVENING. THIS STRONG NORTH TO SOUTH PRESSURE GRADIENT (FRONTOGENESIS) ALONG WITH STRONG NORTHEAST FLOW AT H7 DEVELOPING AND STEEP ATMOSPHERIC LAPSE RATES...WILL SHIFT THE ACTION EAST OF THE DIVIDE AROUND SUNSET WEDNESDAY EVENING. THIS PATTERN IS VERY FAVORABLE FOR SIGNIFICANT SNOWFALL EAST OF THE DIVIDE AND WITH GFS FINALLY BEGINNING TO HAVE GOOD RUN TO RUN CONSISTENCY...DECIDED TO GO WITH A WINTER STORM WATCH FOR THE EASTERN WIND RIVER MTNS...GREEN MOUNTAINS...RATTLESNAKE RANGE...LOWER ELEVATIONS OF NATRONA COUNTY AND CASPER MOUNTAIN WEDNESDAY NIGHT INTO THURSDAY MORNING. STRONG TO VERY STRONG NORTH TO NORTHEAST WIND WILL COMBINE WITH A VERY COLD AIRMASS TO PRODUCE WIDESPREAD DRIFTING AND BLOWING SNOW. CONTEMPLATED A BLIZZARD WATCH BUT GUIDANCE FOR KCPR NOT ALL THAT BULLISH WITH WIND AT THIS POINT. WILL LET LATER SHIFTS CONTINUE TO MONITOR BLIZZARD POTENTIAL...MAINLY FOR NATRONA COUNTY EARLY THURSDAY MORNING. HIGH END ADVISORY SNOW AMOUNTS LIKELY FOR LANDER FOOTHILLS WEDNESDAY NIGHT INTO THURSDAY MORNING THE CURRENT THINKING. CLOSED LOW PROGGED TO CONTINUE TO DIVE SOUTHWARD ALONG THE ARIZONA-NEW MEXICO BORDER THURSDAY NIGHT AND AND EJECTING INTO THE SOUTHERN PLAINS FRIDAY. A SHORT- WAVE RIDGE NOSES INTO THE INLAND NORTHWEST AND NORTHERN ROCKIES THURSDAY NIGHT AND FRIDAY FOR DRY BUT COOL CONDITIONS OVER WESTERN AND CENTRAL WYOMING. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY CLOUDS WILL BEGIN STREAMING INTO THE NORTHWEST BY FRIDAY EVENING WITH ZONAL FLOW OFF THE PACIFIC NORTHWEST COAST BEGINS TO MOVING IN. SATURDAY LOOKS TO BE A COOL BREEZY SPRING DAY WITH A FEW SHOWERS IN THE NORTHWEST MOUNTAINS. BOTH THE GFS AND ECMWF INDICATE ANOTHER SYSTEM MOVING INTO THE PACIFIC NORTHWEST. THE GFS KEEPS A FAIRLY ZONAL FLOW AND MOVES THE SYSTEM QUICKLY THROUGH THE STATE ON SUNDAY INTO THE NORTHERN PLAINS ON A FLATTENED RIDGE. THE ECMWF HOWEVER DIGS THE SYSTEM INTO THE GREAT BASIN...AND OUT THROUGH THE CENTRAL ROCKIES...LIKE A CROSS BETWEEN THE MONDAY AND WEDNESDAY STORM SYSTEMS. CONSENSUS AT THIS TIME IS TO FAVOR THE GFS...WITH SLIGHTLY COOLER TEMPS AND ENHANCED CHANCES OF PRECIPITATION. GIVEN THE UNCERTAINTY...HAVE BROAD BRUSHED SOME OF THE FORECAST TO MORE CLIMATOLOGICAL VALUES RATHER THAN BEING SPECIFIC. FORECAST COULD PLAY OUT QUITE DIFFERENTLY HOWEVER IF AN ALTERNATIVELY SOLUTION SHAPES UP THE NEXT COUPLE OF DAYS. EITHER WAY...TUESDAY SHOULD SEE A RETURN TO NORTHWEST FLOW PATTERN WITH MOUNTAIN SHOWERS AND COOL TEMPS. && .AVIATION... ISOLD TO SCT SNOW SHOWERS WILL OCCUR OVER THE WEST AND SOUTH THIS AFTERNOON AND EARLY EVENING. THE NEXT STORM SYSTEM WILL BRING LOWERING CIGS OVERNIGHT WITH WIDESPREAD LIGHT SNOW DEVELOPING AROUND KJAC AND KAFO THIS EVENING...SLOWLY SPREADING INTO THE UPPER GREEN BASIN AFTER 12Z. EXPECT MVFR VSBYS AND CIGS WITH LOCAL IFR CIGS. THE SNOW WILL PERSIST THROUGH THE DAY WEDNESDAY. WINDS WILL BE ON THE INCREASE TOMORROW ACROSS THE AREA. IT WILL BE VERY WINDY AROUND KRKS AND KCPR. MID LEVEL CLOUDS CAN BE EXPECTED EAST OF THE DIVIDE. A COLD FRONT WILL ENTER THE NORTH LATE WEDNESDAY AFTERNOON...SHIFTING THE WIND TO THE NORTH. SNOW WILL ALSO MOVE IN BEHIND THIS FRONT EAST OF THE DIVIDE WEDNESDAY NIGHT AND THURSDAY MORNING...WITH LOW CIGS AND VSBYS LIKELY. && .FIRE WEATHER... A STRONG GULF OF ALASKA STORM SYSTEM WILL BRING ANOTHER ROUND OF WIDESPREAD SIGNIFICANT TO SNOW TO MANY AREAS OF THE DISTRICT WEDNESDAY THROUGH THURSDAY MORNING. TEMPERATURES WELL BELOW AVERAGE ARE EXPECTED THURSDAY AND THURSDAY NIGHT. VALLEY INVERSIONS WILL STRENGTHEN THURSDAY NIGHT AND CONTINUE INTO FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR WYZ015-019-020-022. WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT FOR WYZ001-012-013-023-024-027. && SHORT TERM...CHURCH LONG TERM...MCDONALD AVIATION...TWB FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 338 PM MDT TUE MAR 24 2009 WYZ001>020-022>030-251100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 338 PM MDT TUE MAR 24 2009 ...WINTER STORM WATCH IN FAR WESTERN WYOMING FOR WEDNESDAY MORNING THROUGH THURSDAY MORNING... ...WINTER STORM WATCH FOR PORTIONS OF CENTRAL WYOMING WEDNESDAY EVENING THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED SNOW SHOWERS WILL CONTINUE OVER FAR WEST WYOMING TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT OVER WESTERN WYOMING. ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON ACROSS ALL OF WESTERN AND CENTRAL WYOMING. THE SNOW WILL SPREAD EAST OF THE CONTINENTAL DIVIDE WEDNESDAY EVENING ADN CONTINUE INTO THURSDAY MORNING. A STRONG COLD FRONT WILL MOVE THROUGH THE STATE FROM THE NORTH WEDNESDAY NIGHT. SIGNIFICANT SNOWFALL IS EXPECTED IN THE EASTERN WIND RIVER MOUNTAINS...GREEN MOUNTAINS...RATTLESNAKE RANGE AND THROUGHOUT NATRONA COUNTY WEDNESDAY EVENING INTO THURSDAY FORENOON. STRONG NORTH TO NORTHEAST WIND WILL COMBINE WITH HEAVY SNOW TO PRODUCE LOCAL WHITEOUT CONDITIONS LATE WEDNESDAY NIGHT INTO THURSDAY FORENOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR SNOWFALL REPORTS...AS WELL AS FOR ANY STRONG WIND GUSTS. THANK YOU TEAM RIVERTON
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157793, 157791, 157792, 157794, 157795, 157796, 157797.